[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 188
Citations 0
Comment & Response
March 2014

Cataracts and Statin UseCause and Effect Not Confirmed

Author Affiliations
  • 1Institute of Health Sciences/Geriatrics, University of Oulu, Oulu, Finland
  • 2Geriatric Clinic, Department of Medicine, University of Helsinki, Helsinki University Central Hospital, Helsinki, Finland
  • 3Department of Ophthalmology, Helsinki University Central Hospital, Helsinki, Finland
JAMA Ophthalmol. 2014;132(3):365. doi:10.1001/jamaophthalmol.2014.23

To the Editor We read with great interest the article titled “Association of Statin Use With Cataracts: A Propensity Score–Matched Analysis” by Leuschen et al,1 but we fear that their conclusions of statins and cataract risk are not at all justified if totality of evidence is taken into account. The analysis was based on a large database (n = 46 249 patients) of a military health care system and suggested a 9% to 27% increased risk for cataract among statin users as compared with nonusers. Although the authors carefully adjusted for a number of contemporary confounders, we assume that the diagnosis of cataract was necessarily based on medical records and not on a standardized diagnostic protocol.

First Page Preview View Large
First page PDF preview
First page PDF preview
×